Home » The Real Deal on Drugs » What is ketamine and how dangerous is it?

What is ketamine and how dangerous is it?

“I know a lot of people who are now using ketamine. They say it’s pretty safe but I read that Matthew Perry died after taking it. I know it’s used by doctors and vets so how dangerous is it?”

Ketamine (or ‘ket’ as it is often called today) is an anaesthetic used in both human and veterinary surgery. Although it’s often referred to as a ‘horse tranquilizer’, Australian vets are more likely to use it when working with cats and dogs. It’s also now used to help treat a wide range of disorders, including depression, post-traumatic stress disorder (PTSD) and chronic pain.

Doctors and vets use ketamine in an injectable liquid form but ‘ket’ users usually buy the drug as a white crystal that is then snorted. It’s important to note that unlike cocaine, which usually comes as a powder, ketamine crystals are more likely to damage the sensitive membrane in the nose.

It’s a dissociative drug, meaning that when used, the mind leaves the body, i.e., you have an ‘out-of-body’ experience. In very small doses a person may feel disoriented and unsteady on their feet. When more is taken a person is likely to experience hallucinogenic effects, seeing and hearing things in a different way, e.g., music may sound different and lights more intense. Unfortunately, if too much is taken a person may find themselves in a dissociated state, or as it is often called – a ‘k-hole’. Remember, it’s an anaesthetic, there’s the very real risk of a person becoming unresponsive and unable to move or communicate effectively with others.

As you’ve said, ketamine recently hit the headlines when it was implicated in the drowning death of Matthew Perry, from the TV show Friends. According to his autopsy report he died from the “acute effects of ketamine”, so how dangerous is this drug?

There are two main risks associated with ketamine. Firstly, even when low doses are taken your co-ordination, balance and perception of pain are likely to be affected. Over the years, ketamine has been reported as a contributing factor in a range of fatal accidents and falls. Taking this drug near water (e,g., on a beach, near a river or lake) is potentially very dangerous. Sadly, Matthew Perry is not the first person to drown after using ketamine. Being burnt after being too close or falling into fires, stepping in front of traffic or walking through glass doors when under the influence of this drug are all real risks.

Most importantly, however, is the danger of mixing ketamine with alcohol. Deaths by ketamine overdose are rare but when used with other drugs, particularly depressants that slow down breathing and heart rate, there is a very real risk of life-threatening consequences. There are increasing reports of young people having a night of drinking and then being offered ketamine, often unaware of what they’re actually taking. When these two drugs are used in combination it can cause dangerously slow breathing, unconsciousness and even death.

We are certainly seeing more young people experimenting with ketamine. Even though it’s regarded as a comparatively ‘safe’ drug when used by trained medical professionals, when it’s taken for its hallucinogenic effects at a party or the like, there’s a real risk that things can go wrong.

First published: April 2024

Leave a Comment

Your email address will not be published. Required fields are marked *

Recent Posts

Looking for information or support services on alcohol or drugs?

If you or a friend or family member needs assistance in this area, Alcohol and Drug Information Services (ADIS) are available in every state and territory. Each of these are each staffed by trained professionals who can help with your query and provide confidential advice or refer you to an appropriate service in your area.

Scroll to Top